New York, 2004Lightning Strike in New York, May 11, 2004
May 11, 2004 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 11, 1:51 AM EST, 22 minutes earlier.
Area forecast discussion, May 11, 1:51 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 AM EDT TUE MAY 11 2004
.DISCUSSION...
BIG PICTURE...500 MB FLOW BECOMES MORE AMPLIFIED DURING THE MID-LATE
WEEK AS RIDGE TAKES HOLD ACROSS ERN CONUS. GFS SUGGESTS A RETURN TO
MORE ZONAL FLOW DURING THE WEEKEND.
TODAY...COLD FRONT TRACKS ACROSS NRN AND CNTL ZONES THIS
MORNING...THEN STALLS AND WASHES OUT OVER NRN PA. MODELS TILL
SHOWING SOME PRECIP THIS MORNING ACROSS NRN ZONES...AND SEE NO
REASON TO DOUBT THIS SINCE PRECIP IS CURRENTLY ONGOING ALONG AND
AHEAD OF FRONT....WITH TSRA CONTINUING TO FIRE UP ON BOUNDARIES IN
SRN CWA...SE NO REASON TO GO DRY THERE DURING THE MORNING. AS FRONT
SHIFTS SOUTH IN THE AFTERNOON...WILL KEEP THE NRN CWA DRY...AS
RIDGING BUILDS IN BRIEFLY...AND KEEP CHC POPS GOING IN THE SOUTH.
TONIGHT...WITH 500 MB RIDGING OCURRING...SHOULD SEE ANY PRECIP DIE
OUT SHORTLY AFTER SUNSET...AND THIS IS REFLECTED IN THE GRIDS.
WED...MODELS STILL POINTING TO LEFT OVER SFC BOUNDARY LINGERING IN
THE VICINITY OF NY/PA BORDER...THOUGH WITH 500 MB RIDGE...AND NO
DYNAMIC FORCING...WOULD ONLY EXPECT A FEW DIURNALLY DRIVEN SHRA/TSRA
TO DEVELOP IN WEAK WEAK SFC CONVERGENCE NEAR THIS FEATURE. PLAN ON
MAKING NO CHANGES BEYOND WED.
&&
.EXTENDED (WED NITE-MON)...
FIRST HALF OF THIS PERIOD WILL FIND FORECAST AREA UNDER THE
PERIPHERY OF A STRONG BERMUDA RIDGE WITH ENERGY FROM THE WESTERLIES
SHUNTED WELL TO OUR NORTH AND WEST. DAYTIME INSTABILITY WILL PROVIDE
A NOMINAL CHC FOR SHRA/TSRA ON THURS... AND PERHAPS MOST OF
THAT EVEN EARLY. LATER THURS AND ESPLY FRI...GFS HOLDS A LOT OF
MOISTURE AND INSTABILITY ON THE NORTH SIDE OF THE RIDGE...THEREFORE
DVLPG AN ABUNDANCE OF CONVECTIVE PRECIP. INSTABILITY MAY BE REALIZED
GIVEN EXPECTED SFC TEMPS...BUT WITHOUT INDICATION OF APPRECIABLE
TRIGGER...MDL GENERATED PCP SEEMS OVERDONE. I SUSPECT THERE WILL BE
SOME ISOLD AFTERNOON CONVECTIVE DEVELOPMENT...BUT THIS FALLS INTO
THE CLIMO NORM...SO AT THAT FCST RANGE...WILL GO PREDOMINANTLY DRY.
RIDGE BREAKS DOWN FOR THE LATTER HALF OF THE PERIOD...ALLOWING COLD
FRONT INTO THE AREA SATURDAY AFTERNOON INTO EARLY SUNDAY FOR NEXT
GOOD CHC OF TSRA/SHRA. COOLER HIGH PRESSURE REPLACES THIS FEATURE
FOR A RETURN TO RELATIVELY DRIER WEATHER AND MORE SEASONABLE
TEMPERATURES FOR DAYS 6 AND 7.
&&
.AVIATION...
TEMPO GROUPS FOR -TSRA ACRS THE SRN TIER AND NE PA EARLY THIS MRNG
AS WEAKENING CONVECTIVE CLUSTER WRKS ACRS THE AREA, WITH SOME -SHRA
AT SYR/UCA. CIGS GNRLY 6-8K BUT 3K IN THE TSTMS. PATCHY DENSE FOG
NOT OUT OF THE QUESTION TWDS DAYBREAK AT ELM BUT GIVEN THE CLDS
WONT PLAY THAT CARD YET. TMRW, VFR AT SYR AND UCA AS CDFNT XPCTD TO
SLIDE SE OF THESE LOCATIONS. ACRS THE SRN TIER AND NE PA, TEMPO
GROUPS FOR MVFR CIGS WITH GNRLY AFTN -TSRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
SHORT TERM...CEMPA
AVIATION...BRADY
EXTENDED...JAB
Hazardous weather outlook, May 10, 3:07 AM EST, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
407 AM EDT MON MAY 10 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
407 AM EDT MON MAY 10 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
A WARM FRONT WILL PUSH THROUGH THE REGION TODAY AND WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS COULD
PRODUCE DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING DUE TO VERY
HEAVY RAIN...MAINLY FROM AROUND MIDDAY INTO LATE AFTERNOON.
ALTHOUGH THE THREAT FOR SEVERE WEATHER EXISTS ACROSS ALL OF CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...THE GREATEST CHANCE FOR SEVERE
WEATHER WILL BE ALONG AND EAST OF THE INTERSTATE 81 CORRIDOR.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY.
MJC
In the hours before
Local storm report, May 10, 10:24 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1124 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG HARFORD
05/10/2004 SUSQUEHANNA PA LAW ENFORCEMENT
TREES DOWN
0650 PM TSTM WND DMG 3 N SIDNEY CENTER 42.33N 75.25W
05/10/2004 DELAWARE NY LAW ENFORCEMENT
TREES AND WIRES DOWN IN FRANKLIN
0642 PM TSTM WND DMG DEPOSIT 42.06N 75.42W
05/10/2004 DELAWARE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0625 PM TSTM WND DMG CONKLIN 42.03N 75.80W
05/10/2004 BROOME NY LAW ENFORCEMENT
TREES AND WIRES DOWN...ALSO IN KIRKWOOD AND WINDSOR.Special weather statement, May 10, 11:09 PM EST, 3 hours 4 minutes before
PAZ048-110515-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1209 AM EDT TUE MAY 11 2004
...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
INTO THE AREA...
AT 1205 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...NEAR
STROUDSBURG....OR ABOUT OVER BUSHKILL....MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
MILFORD AT 1230 AM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 10, 11:44 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1244 AM EDT TUE MAY 11 2004
NYZ022-110515-
STEUBEN NY-
1244 AM EDT TUE MAY 11 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CORNING....OR ABOUT 3 MILES
SOUTHEAST OF CAMERON MILLS....MOVING EAST AT 40 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
PAINTED POST AND GANG MILLS AT 100 AM.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Lightning, Broome
- When
- May 11, 2:13 AM EST
- Where
- Broome County, Binghamton
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.160, -75.820 (the zone’s center; the record gives no point)
Lightning struck the roof of the Bates Troy Laundry and Cleaners on 151 Laurel Avenue. The lightning started a fire that was extinguished within 20 minutes. There was damage to the electrical and telephone systems, and minor water damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 11, 20041 death · 1 event
- Ice Storm in North Dakota, May 11 to 12, 2004$2.0 million · 5 events
- Tornadoes and Damaging Winds in Texas, May 11, 2004$431,000 · F1 · 8 events
- Tornadoes and Hail in Minnesota, May 11 to 12, 2004F1 · 52 events
- Hail and Damaging Wind in Missouri, May 11, 2004$300,000 · 1 in hail · 2 events
- Tornadoes and Hail in Texas, May 11, 2004$182,000 · F0 · 8 events
- Damaging Wind in Louisiana, May 11, 2004$250,000 · 55 kt wind · 1 event
- Hail and Damaging Wind in Michigan, May 11, 2004$175,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in South Dakota, May 11, 20041.5 in hail · 29 events
- Hail and Damaging Winds in North Dakota, May 11, 20041.75 in hail · 24 events
- Damaging Wind in Texas, May 11, 2004$25,000 · 50 kt wind · 1 event
- Rip Current in Florida, May 11, 20042 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415887.